Colorado, 2004

Tornado in Colorado, July 15, 2004

July 15, 2004 · NWS PUB · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 15, 1:35 PM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 15, 1:35 PM MST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
235 PM MDT THU JUL 15 2004

.SHORT TERM...
(TONIGHT AND FRIDAY)

MAIN WEATHER ISSUE FOR THE SHORT TERM IS THE POTENTIAL FOR HEAVY
RAIN.  CWFA CURRENTLY NOTING WARM TO VERY WARM TEMPERATURES AS WELL
AS MOSTLY CLOUDY SKIES OVER THE HIGHER TERRAIN...WHILE THE FAR
EASTERN PLAINS IS EXPERIENCING PARTLY CLOUDY SKIES.  LATEST RADAR
RETURNS INDICATE THAT SCATTERED SHOWERS AND THUNDERSTORMS...SOME
WITH LOCALLY HEAVY RAIN...DEVELOPING MAINLY OVER THE MOUNTAINS AT
THIS TIME.

LATEST SHORT TERM MODELS SUGGEST THAT FRONT CURRENTLY KNOCKING ON
THE DOOR OF NORTHEAST COLORADO TO PUSH INTO CWFA BY FRIDAY MORNING
AND THEN SLIDE INTO EAST-CENTRAL NEW MEXICO BY LATE FRIDAY AFTERNOON.
WITH PRECIPITABLE WATERS IN THE 1 TO 2 INCH RANGE FROM THE EAST
SLOPES OF THE SOUTHERN MOUNTAINS TO THE KANSAS BORDER AND AROUND 1
INCH OVER WESTERN SECTIONS...THEREFORE...HAVE PAINTED HEAVY RAIN IN
UPCOMING GRIDS/ZONES. IN REGARDS TO SEVERE WEATHER...COULD SEE A FEW
STORMS ENTER THE SEVERE CATEGORY TONIGHT AND AGAIN ON FRIDAY...WILL
CONTINUE TO MONITOR.  MAXIMUM TEMPERATURES SHOULD RUN BELOW
CLIMATOLOGY ON FRIDAY. THANKS SURROUNDING OFFICES FOR COORDINATION.

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

GENERALLY THE UPR RIDGE WL BE OVR THE AREA WITH MINOR SHIFTS IN ITS
POSITION AT TIMES THROUGH THURSDAY.

FRI NIGHT PRECIPITABLE WATER (PW) VALUES ARE EXPECTED TO RANGE FROM
AROUND .6 OVR WRN PORTIONS OF THE FORECAST AREA...TO AROUND 1.3
INCHES OVR THE FAR SE PLAINS.  700MB FLOW WL BE E OR SE AND LIGHT...
WHILE 500MB FLOW WL BE NW AT 10-15 KTS WHICH IS A LITTLE STRONGER
AND SHOULD HELP TO KEEP STORM MOVING OFF THE MTS...AND THEY SHOULD
BE A LITTLE FASTER MOVING THAN THAN ON WED AND THU.  HOWEVER...WITH
SO MUCH MSTR IN THE ATMOSPHERE THE HEAVY RAIN POTENTIAL WL STILL
EXIST AND AGAIN THE BURN SCARS WL BE MOST SUSCEPTIBLE TO FLASH
FLOODING. BEST RAIN CHANCES WL LIKELY BE OVR THE ERN MTS AND I-25
CORRIDOR WITH THE LOW LVL UPSLOPE FLOW.

ON SATURDAY THE PW VALUES OVR THE SE CO PLAINS DECREASE AND THE
UPSLOPE WL NOT BE AS GOOD SO SLIGHTLY LOWER POPS VALUES LOOK
GOOD. TEMPS LOOK A LITTLE WARMER SAT.

FOR SUN THRU THU NOT MUCH CHANGE NEEDED TO THE CURRENT FORECAST.
MSTR REMAINS TRAPPED UNDER THE UPR RIDGE WITH OCCASIONAL DISTURBANCES
BEING DIFFICULT TO TIME ACCURATELY.  WL LEAVE POPS IN EACH AFTERNOON
AND EVENING AND FOR NOW WL KEEP THEM ISOLD.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 15, 5:45 AM MST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MDT THU JUL 15 2004

COZ058>089-093>099-161300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
645 AM MDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

MONSOON MOISTURE HAS OVERSPREAD THE AREA DURING THE NIGHT.  THIS WILL
RESULT IN SCATTERED THUNDERSTORMS ACROSS THE MOUNTAINS...HIGH
VALLEYS...AND I-25 CORRIDOR THIS AFTERNOON AND EVENING.  SOME OF
THIS ACTIVITY WILL SPREAD TO THE FAR EASTERN PLAINS TONIGHT.

THE MAIN THREATS FROM STORMS TODAY WILL BE HEAVY RAINS AND LIGHTNING.
ATMOSPHERIC WIND PROFILES SHOW VERY LITTLE STEERING FLOW TO KEEP
STORMS MOVING TODAY.  ADDITIONALLY...MONSOON MOISTURE WILL BE
DEEPENING AS THE AFTERNOON AND EVENING PROGRESS.  CONSEQUENTLY...
THERE WILL BE A GOOD POTENTIAL FOR SLOW MOVING THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE MOUNTAINS AND I-25 CORRIDOR BEGINNING
LATER THIS AFTERNOON...AND CONTINUING THIS EVENING.

A FEW OF THE LARGER...MORE INTENSE STORMS...COULD RESULT IN AREAS OF
URBAN OR SMALL STREAM FLOODING. THIS WOULD BE ESPECIALLY TRUE ACROSS
ANY BURN SCAR...OR ACROSS ANY HIGHLY URBANIZED AREA SUCH AS COLORADO
SPRINGS.  EMERGENCY MANAGERS AND OTHER LOCAL OFFICIALS WITH A BURN
SCAR IN THEIR AREA OF RESPONSIBILITY SHOULD MONITOR WEATHER
CONDITIONS CLOSELY THIS AFTERNOON AND EVENING.  AN INTENSE...SLOW
MOVING THUNDERSTORM...DEVELOPING OVER THE WRONG AREA OF A BURN
SCAR...COULD RESULT IN A FLASH FLOOD.  THIS INCLUDES THE HAYMAN
SCAR IN TELLER COUNTY...THE MILLION SCAR IN RIO GRANDE COUNTY...
THE IRON MOUNTAIN SCAR IN FREMONT COUNTY...AND THE TRINIDAD COMPLEX
SCAR IN LAS ANIMAS COUNTY.

THUNDERSTORM ACTIVITY ACROSS SOUTHERN COLORADO SHOULD DIMINISH AFTER
MIDNIGHT TONIGHT ALTHOUGH SOME ISOLATED SHOWERS AND THUNDERSTORMS MAY
CONTINUE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR MOST OF SOUTH CENTRAL
AND SOUTHEAST COLORADO FRIDAY AND SATURDAY.  ONE OR TWO STORMS COULD
BECOME STRONG TO SEVERE ON FRIDAY...MAINLY ACROSS THE EASTERN
MOUNTAINS AND SOUTHEAST PLAINS.  LOCALLY HEAVY RAIN...AND
DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS.
HOWEVER LARGE HAIL AND DAMAGING WINDS COULD ALSO OCCUR WITH THE
STRONGER STORMS.  LOCALLY HEAVY RAIN COULD POSE A FLASH FLOOD THREAT
FOR OLD BURN SCARS AND FOR MORE SENSITIVE URBAN AREAS.

THUNDERSTORM CHANCES WILL DECREASE SOME THROUGH THE MID PART OF
NEXT WEEK...ALTHOUGH AT LEAST ISOLATED THUNDERSTORMS WILL BE POSSIBLE
EACH DAY.  ANOTHER COLD FRONT MAY BRING AN INCREASED PROBABILITY FOR
SHOWERS AND THUNDERSTORMS ON WEDNESDAY...ALONG WITH COOLER
TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE ACROSS THE MOUNTAINS AND ADJACENT I-25 CORRIDOR AFTER 3
PM TODAY.

LW/KT

The radar

The Pueblo radar (KPUX), 173 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Alamosa

When
July 15, 4:54 PM MST to 5:01 PM MST
Where
Alamosa County, 10 mi E of Alamosa
Rating
F0
Path length
1 mi
Path width
75 yd
Reported by
TRAINED SPOTTER
Coordinates
37.467, -105.700

A brief lived tornado caused no known damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413822.